[Skip to Content]
[Skip to Content Landing]
Article
August 1978

Acute Interstitial Nephritis Associated With Carbenicillin Therapy

Author Affiliations

From the Departments of Internal Medicine (Drs Appel, Neu, and Parry), Pharmacology (Dr Neu), and Pathology (Drs Pirani, Silva, and Woda), College of Physicians and Surgeons, Columbia Presbyterian Medical Center, New York.

Arch Intern Med. 1978;138(8):1265-1267. doi:10.1001/archinte.1978.03630330065018
Abstract

Although acute interstitial nephritis has been documented during therapy with many antibiotics of the penicillin class, it has not previously been reported in association with carbenicillin therapy. We report here the case of a patient who developed the characteristic clinical features of this form of injury while receiving prolonged large doses of carbenicillin. Histologic examination confirmed the presence of a striking interstitial nephritis. Carbenicillin should be considered a potential cause of renal damage in patients who develop rash, eosinophilia, and microscopic hematuria in association with deterioration of renal function.

(Arch Intern Med 138:1265-1267, 1978)

×